Codeine Dangerous for Children, What Parents Should Do
Parents should be aware whether doctors prescribe codeine for their children when they are in the emergency department, hospital, or clinic. A new study reveals that codeine continues to be ordered even though its use can result in serious or even deadly consequences.
In fact, the Food and Drug Administration has issued several warnings about the use of codeine in children; namely, one in August 2012 and another in February 2013. These warnings focused on the risk of serious side effects or death when the drug is given after tonsillectomy and/or adenoidectomy in young children.
The warnings also extended to other uses of codeine as well. Specifically, “For management of other types of pain in children, codeine should only be used if the benefits are anticipated to outweigh the risks.”
Now a new report appearing in Pediatrics regarding a study conducted at UCSF Benioff Children’s Hospital San Francisco warns that as many as one in 12 children given codeine can experience toxic side effects that can cause serious breathing problems or death. The authors are urging physicians to consider safer alternatives to this potentially dangerous drug.
The researchers investigated the number of prescriptions for codeine given during emergency department visits in the United States from 2001 to 2010 to children ages 3 to 17. They found that nearly 600,000 to more than 870,000 prescriptions were handed out each year.
Children who have died after receiving codeine have had evidence of a genetic modification of an enzyme that transforms codeine into morphine. This genetic variation, which is found in 1 percent to 7 percent of the general population but is higher in some ethnic groups, accelerates the conversion to morphine and can result in death.
Codeine can be an effective treatment for coughs and for mild to moderate pain. However, there are safer alternatives for children, including the nonsteroidal anti-inflammatory drug ibuprofen or the opioid hydrocodone.
Acetaminophen is another option, and some doctors may prescribe the combination of acetaminophen and hydrocodone. Aspirin should never be given to children younger than 19 years who show any signs or symptoms of a viral infection. The safest bet is to avoid use of aspirin in this age group.
For children with cough, use of dark honey is recommended by the American Academy of Pediatrics for children older than one year. Other options include peppermint oil (placed in a vaporizer in a child’s room) and herbal teas.
Parents have several options when it comes to treatment of pain or cough in their children. Always ask which drugs will be prescribed for your children and inquire about alternatives if codeine is mentioned.
Cohen HA et al. Effect of honey on nocturnal cough and sleep quality: a double-blind, randomized, placebo-controlled study. Pediatrics 2012; 130(3): 465-71
Food and Drug Administration
Kaiser SV et al. National patterns of codeine prescriptions for children in the emergency department. Pediatrics 2014 May; online April 21